How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Kristin Your Own Question
Kristin, Mental Health Professional
Category: Mental Health
Satisfied Customers: 454
Experience:  Licensed Mental Health Counselor. 11+ years specialist in mental health. Expertise and insight!
Type Your Mental Health Question Here...
Kristin is online now
A new question is answered every 9 seconds

Hi, My question is about a sexual side effect of an antidepressant

This answer was rated:

Hi, My question is about a sexual side effect of an antidepressant drug - Venlefaxine. I'm a 56 year old woman. I've taken Venlafaxine XL for about 3 years, at a dose between 150mg and 225mg per day. When I take this drug I find it almost impossible to achieve orgasm. The problem is at its worst on the higher dose. Because of this problem, I stopped taking Venlafaxine a year ago and switched onto Prozac. My ability to achieve orgasm returned, and seemed unaffected by Prozac but I quickly became seriously depressed, and so went back onto Venlafaxine. My depression got better on Venlafaxine and my sexual problem returned. In the past I have taken Seroxat which was effective for my depression but had the same sexual side effect as Venlefaxine. In a nutshell, both Seroxat and Venlefaxine seem to be effective for my depression but make me virtually unable to achieve orgasm; while Prozac has no sexual side effects for me but is ineffective for my depression. Have you got any suggestions for a different antidepressant? For example, do you know if Citilopram has sexual side effects? Or is there something that I could take in addition to Venlefaxine to counteract its sexual side effect on me? (I'm not keen on the older tricylic (?) drugs that I used to take 20 years ago because they made me put on weight). Any suggestions? Thanks.

Hello and thank you for your question.


Obviously you would need to check this with your prescribing doctor or psychiatrist, but there is an antidepressant that many people find does not inhibit sex drive or ability to achieve orgasm, and also does not cause weight gain. In fact, the medication can help with both. It's called Bupropion. It's a non-tricyclic medication and definitely could be worth a try for you.

Of course, depending on what your local doctor has to say about this as a possibility for you. Here is a link that describes this medication: Please click ACCEPT button, so I'm credited for my help today. Thank you and best wishes...


Kristin and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions